If You Take Nexium, Prilosec, Prevacid or Other PPIs, Beware These Omeprazole Side Effects

Millions of people now take these drugs indefinitely, with potentially deadly consequences.

omeprazole side effects

Over the years, the list of omeprazole side effects has continued to grow.

© Jrtmedia | Dreamstime.com

Omeprazole and other proton pump inhibitors (PPIs) are a group of drugs used to treat what is now the most common chronic disease in the world: gastroesophageal reflux disease (GERD). These drugs, which work by blocking the secretion of gastric acid, include Nexium, Prilosec, Protonix, Prevacid, and Aciphex. Although these powerful acid blockers were never designed for long-term use, millions of people now take these drugs indefinitely, with potentially deadly consequences. Over the years, the list of omeprazole side effects has continued to grow. Omeprazole and other PPI use is associated with an increased risk for bone fractures[1], pneumonia[2], intestinal infections[3], heart arrhythmias[4], anemia[5] and multiple nutrient deficiencies[6-8]. Now, a new study from Stanford University shows these drugs double the risk of dying from a heart attack or stroke.[9]

Stanford researchers examined records from 2.9 million individuals to determine whether using omeprazole and other PPIs is associated with cardiovascular risk. What they found is scary: regular use of PPIs increases the risk of having a heart attack by 16% and increases the risk of dying from a heart attack, stroke, or other cardiovascular event by two-fold.[9]

How Does Omeprazole Cause Heart Attacks?

The exact mechanism by which PPIs like omeprazole increase heart attack and stroke deaths is unknown. Multiple factors are likely involved. PPIs are known to indirectly impair the function of the cells that line blood vessels, called endothelial cells.[9,10] Endothelial cells perform vital functions necessary to maintain cardiovascular health. Specifically, PPI’s have been shown to indirectly impair endothelial nitric oxide function.[9,10] Without proper nitric oxide function, blood vessels are more rigid and less able to properly dilate. Impaired nitric oxide production also promotes inflammation and blood clots.[9,10] Rigid, inflamed, clot-prone blood vessels are ripe for initiating a heart attack or stroke.

Other omeprazole side effects, including cardiac arrhythmias[4] as well as deficiencies in nutrients that are important for cardiovascular health, particularly magnesium[7] and vitamin B12[6], may also be involved in PPI’s link to cardiovascular deaths.

You Need Stomach Acid

PPI’s reduce symptoms of acid reflux and heartburn by blocking a normal body process: the manufacture and secretion of stomach acid. Stomach acid is very important for initiating protein digestion, ionizing minerals and other nutrients for proper absorption, and signaling the pancreas to secrete digestive enzymes. It is also an important protective mechanism against infection via the neutralization of bacteria, viruses, and fungi before they can cause gastrointestinal infection.

Avoid Omeprazole Side Effects and Treat Your Reflux Naturally

Instead of blocking stomach acid with PPIs, a more logical approach to treating reflux is to aid digestion through natural measures. There are many natural ways to heal the upper gastrointestinal tract and restore proper stomach and digestive function. People are often surprised to discover that their heartburn goes away when they enhance, rather than inhibit, their own stomach acid levels.

  • Try a natural supplement called betaine HCl before meals.
  • Swish and swallow digestive bitters, such as tinctures of wormwood, gentian, goldenseal, or dandelion, before meals.
  • Try heartburn-reducing dietary changes, such as a following a whole foods-based lower-carb diet (like the Paleo diet) or using an elimination/challenge diet to discover the specific foods to which you react.
  • Consider a comprehensive natural treatment program for healing leaky gut.

In almost all cases of GERD, a natural approach will completely eliminate the need for acid blocking drugs so that you will never need to worry about dangerous omeprazole side effects. Get started today!

Originally published in 2015 and updated.


[1] Endocrine. 2015 May 7. [Epub ahead of print]

[2] PLoS One. 2015 Jun 4;10(6):e0128004.

[3] JAMA Intern Med. 2015 May 1;175(5):784-91.

[4] Int J Gen Med. 2013 Jun 28;6:515-8.

[5] Circ J. 2015;79(1):193-200.

[6] JAMA. 2013 Dec 11;310(22):2435-42.

[7] Gastroenterol Res Pract. 2015;2015:951768.

[8] J Trace Elem Med Biol. 2012 Oct;26(4):234-7.

[9] PLoS One. 2015 Jun 10;10(6):e0124653.

[10] Circulation. 2013 Aug 20;128(8):845-53.

Tags , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , ,
Comments
  • Why the hell are these things still being manufactured? It’s scary. The drugs industry just doesn’t give a damn does it.

    Reply
  • Took these recently because my doctor suspected I have IBS (though I think it was a false diagnosis) and my anxiety raised through the roof. Coming off them left me having panic attacks due to withdrawal. Never had any panic attacks in my life until coming off these. Horrible medication. Avoid if possible.

    Reply
  • Almost immediately after starting Prilosec, I began having aphasia, severe muscle pain and twitching, anxiety the likes of which I had never experienced before. And several months later, I developed an arrhythmia that threatens my life regularly.

    I have changed my diet and my GERD is now very tolerable. Why my doctor was uninterested in talking with me about my diet is completely mystifying to me. The Physician Assistant in his office was very concerned about the Rx for Prilosec and attempted to warn me against taking it and even prescribed something else instead, but honestly, I’d rather just eat better food than to take drugs that only make me more sick. Why don’t people ask more questions? Why isn’t there more testing?

    Reply
  • After years of taking nexium I have tried everything to quit but never been able to tolerate the acid. Now I suffer with diverticulitis and just wonder if anyone else might be having the same issues?

    Reply
  • I have been taking Nexium for 20 plus years. I have noticed on several occasions when blood work is needed being hypomagnesium. I also have chronic muscle twitching, cramps, and palpitations have developed also. I have GERD really bad and it is the only way i can eat anything at all. I do not want esophageal cancer and i have a hiatal hernia. I just don’t know what to do. I am very concerned this Nexium may kill me or contribute to my death but i can’t live at all with out it. Any suggestions i will take them and I have tried the natural approach diet ect . I wonder if Zantac might be a safer drug ? It does not work as well at all but i could double the dose maybe?

    Reply
  • You may want to look into surgical correction of your hernia. Just be sure to go to a surgeon who does this operation very frequently

    Reply
  • I have had daily heartburn for probably 15 years, started one night and has been nightly ever since. Sometimes symptoms in daytime, but most always at night. And it is not after a meal, my last meal is about 5 o’clock, the heartburn symptoms will start about 10. Worse with laying down, but starts before I lay down. Nothing seems to stop it, but Nexium does help it. I don’t want to give myself pancreatitis, but I cannot live with the burning in the stomach. I have the “cleanest” diet I can have and still live in the USA. Do not eat much sugars, no wheat products, almost everything I eat is in its natural state, not from a package. Have not been able to stop the nightly heartburn. You say there are ways to cure it, so if you know how, please tell me. Have been treated for leaky gut, no improvement. And Betain, HCL sets my stomach on fire, so I know it is not due to low HCL. If you know any answers, please inform me, because I would like to know.

    Reply
  • after being prescribed nexium for my heartburn, now i have anemia,bad breath,can`t digest food properly.My doctor still saying that heartburn is due high stomach acid,can`t be due to low acid. I`ve done lots of research myself and not taking hcl with pepsin,heartburn is gone,sometimes still getting in the evenings.

    Reply

Leave a Reply

Enter Your Log In Credentials
This setting should only be used on your home or work computer.

×